Believe it or not, there is no significant difference between Motrin and Advil. They are both brand names for the same active ingredient: ibuprofen.
Both Advil, Motrin and generic forms of ibuprofen can be used in adults and children over 6 months old to treat pain and reduce fevers. Certain people should not use medications that contain ibuprofen or should check with their doctor before use. This includes those who:
- Have a history of allergic reaction to a pain reliever or fever reducer.
- Have just undergone or are about to undergo surgery, especially heart surgery.
- Have a history of serious stomach problems or ulcers.
- Have high blood pressure.
- Have kidney or heart disease.
- Have a history of bleeding problems.
- Are over the age of 60.
- Are pregnant or breastfeeding.
- Are taking diuretics, steroids, blood thinners or other NSAIDS.
If you have medication allergies, be sure to check the labels for inactive ingredients as well as the active ingredient. Even if you are not allergic to ibuprofen, you may be allergic to one of the inactive ingredients in either Advil or Motrin. The inactive ingredients are the only part of these two medications that are different.
So in reality, there is no real difference between Advil and Motrin. If allergies are not an issue for you, you can use whichever one you prefer -- or save money and just use generic ibuprofen.
"Advil Tablets." Advil.com 2010. Wyeth Consumer Healthcare. 30 Aug 10.
"Motrin IB." Motrin 2010. McNeil Consumer Healthcare. 30 Aug 10.